For "Low-T" Drugs Like AndroGel, Axiron, And Testim, Serious Side Effects Are Increased With Age -- Highest Risks In Men Over 65 And For Men With Pre-Existing Diagnosed Heart Disease
FDA MedWatch Safety Alert issued January 31, 2014
A new medical study regarding testosterone therapy (TT) medications like AndroGel, Axiron, and Testim published in January 2014 has found that a man's risk of having a myocardial infarction (MI) -- often referred to as a heart attack -- increases significantly in the first few months after he starts using the newly prescribed testosterone drug.
In summary, researchers compared the incidence of non-fatal MI events in the year before a first prescription for testosterone therapy (pre-rate) with non-fatal MI events in the 90 days after filling that prescription (post-rate). The post-rate / pre-rate ratio for MI or heart attack was 1.36, increasing to 2.19 in those 65 and older, and to 3.43 in those 75 and older. Younger men with a history of heart disease also showed an increased risk of having a heart attack relatively soon after starting a testosterone drug like AndroGel, Axiron, or Testim.
These findings come from the medical journal article "Increased Risk of Non-Fatal Myocardial Infarction Following Testosterone Therapy Prescription in Men", which was published by PLoS ONE on January 29, 2014.
From the Discussion part of this recent article about testosterone therapy (TT):
Among men aged 65 years and older, we observed a two-fold increase in the risk of MI in the 90 days after filling an initial TT prescription, the risk declined to baseline in the 91 to 180 days after initial TT prescription, among those who did not refill their prescription....
Among younger men with a history of heart disease, we observed a two to three-fold increased risk of MI in the 90 days following an initial TT prescription and no excess risk in younger men without such a history. Among older men, the two-fold increased risk was associated with TT prescription regardless of cardiovascular disease history, although this analysis was based on relatively small numbers of MI cases in each subgroup....
Taken together, the evidence supports an association between testosterone therapy and risk of serious, adverse cardiovascular-related events–including non-fatal myocardial infarction–in men....
Given the rapidly increasing use of TT, the current results, along with other recent findings emphasize the urgency of the previous call for clinical trials adequately powered to assess the range of benefits and risks suggested for such therapy....
Strictly Confidential, No Obligation.
As reported online by Medscape (free registration required), a leading academic cardiologist was both impressed and concerned about this new study that was funded by the US National Institutes of Health regarding the safety of testosterone therapy. From "Another Study Links Testosterone Therapy to MI Risk":
To heart wire, Dr Sanjay Kaul (Cedars Sinai Medical Center, Los Angeles, CA) said the nonrandomized design of the study is suitable for detecting the effect size observed in this study, that being a relative risk >1.5 or 2.0. "They have used sophisticated statistical tools to reliably adjust for bias and confounding and ensure validity of results," he added. "The use of a concurrent control [PDE5-inhibitor prescription] is particularly clever because it suggests that the results are not confounded by behavioral or other factors associated with prescription."
With the supportive observations from other studies, the biological plausibility of the findings, and temporal trend of increased risk observed within 90 days of starting the prescription, Kaul said the "overall quality and quantity of data provides credible evidence" linking testosterone therapy to an increased risk of cardiovascular events in vulnerable patients, such as those identified in this paper.
The take-away points from this PLoS ONE article about the association between testosterone therapy medications, e.g., AndroGel, Axiron, Testim, and non-fatal myocardial infarctions (MI), or heart attacks, seem to be two:
(1) The risk of having non-fatal MI or heart attack following the start of a testosterone therapy prescription increases with age, and was substantially increased in older men; and,
(2) This cardiovascular-related risk was also substantially increased in younger men with pre-existing diagnosed heart disease.
For more about this topic, you may want to see these recent Drug Injury Watch posts:
- The Growing Use Of Testosterone Creams, Gels, Injections, And Patches Raises Increased Concerns About Risks Of Cardiac Side Effects
- Increasingly Popular Testosterone Replacement Therapy Drugs Are Linked To Myocardial Infarctions Or Heart Attacks, Strokes, And Deaths
Be assured that we are continuing to monitor this emerging drug safety issue concerning testosterone drugs like AndroGel, Axiron, and Testim, which -- as you have probably seen -- are the subject of "direct-to-consumer" (DTC) advertising. For more on that aspect of the problem, see: "'Low T' meds use differs markedly in U.S. and U.K."